Alert archive / Connecticut / Flash Flood Warnings in 2003
Flash Flood Warning 24, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 16, 2003, 6:50 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2003, 6:50 PM EDT (22:50 UTC)
- Expired
- Aug 16, 2003, 8:45 PM EDT
- In force
- 115 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 162251 FFWOKX CTC009-170045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 650 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT * UNTIL 845 PM EDT * AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN NEAR MIDDLEBURY...MOVING SOUTHEAST AT 15 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... NAUGATUCK AROUND 700 PM BEACON FALLS AROUND 710 PM SEYMOUR AROUND 720 PM * MORE THUNDERSTORMS WITH VERY HEAVY RAIN ARE IN THE EASTERN PART OF THE COUNTY AS WELL. THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINS IN THE CHESHIRE AND WALLINGFORD AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4155 7310 4151 7320 4138 7309 4145 7288 EKSTER
1 follow-up statement
000 WGUS71 KOKX 170031 FFSOKX CTC009-170100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 829 PM EDT SAT AUG 16 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 845 PM EDT FOR CENTRAL NEW HAVEN COUNTY HAS BEEN CANCELLED... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$ LAT...LON 4137 7312 4124 7295 4151 7281 4148 7313
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:45 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 16, 3:45 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 345 PM EDT SAT AUG 16 2003 .CURRENTLY...A COLD FRONT IS MOVING SOUTHEAST ACROSS NORTHERN NEW YORK STATE...LAKE ONTARIO...AND EXTREME SOUTHERN ONTARIO PROVINCE ON THE NORTHSIDE OF LAKE ERIE. OUT AHEAD OF THIS FRONT...IN A MOIST AND UNSTABLE AIRMASS...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED. THESE STORMS ARE MOVING SOUTHEAST AT 10 TO 15 MPH...AND ARE PRODUCING AREAS OF VERY HEAVY RAIN...LOCALLY GUSTY WINDS AND SMALL HAIL. THESE STORMS WILL ADVECT INTO OUR COUNTY WARNING AREA AS THE AFTERNOON PROGRESSES AND REMAIN A THREAT THROUGH THE EARLY PART OF THIS EVENING. THE REGIONAL SATELLITE LOOP SHOWS THAT SUNSHINE ACROSS THE TRI-STATE AREA WILL FADE BEHIND MID AND UPPER LEVEL CLOUDINESS THAT BLOWS OFF THE TOP OF THESE STORMS. THIS WILL LIMIT ANY FURTHER INCREASE IN THE TEMPERATURES ACROSS THE AREA...WHICH ARE ALREADY IN THE MIDDLE AND UPPER 80S. DEW POINT TEMPERATURES IN THE LOWER TO MIDDLE 70S HAVE FURTHER GIVEN THIS AIRMASS A SUMMER FEEL TO IT...AS WELL AS ADD TO THE INSTABILITY OF THE ATMOSPHERE. REGIONAL MSAS ANALYSIS INDICATE A LARGE AREA OF -5 TO -8 LIFTED INDEXES OVER INLAND LOCATIONS NORTH AND WEST OF NEW YORK CITY...WHICH COVERS THE AREA OF OUR UPSTREAM FETCH. && .SHORT-TERM...I EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OR MOVE ACROSS THE TRI-STATE AREA LATE THIS AFTERNOON THROUGH THE END OF OR JUST AFTER THE DAYLIGHT HOURS. THEN...ACTIVITY SHOULD START TO WIND DOWN AS DAYTIME HEATING IS LOST...AS WELL AS SOME MECHANICAL LIFT AS THE FORWARD PROGRESSION OF THE FRONT SLOWS DOWN. A LEFTOVER SHOWER OR THUNDERSTORM WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT AS THE FRONT CRAWLS THROUGH THE AREA AND IS SLOW TO CLEAR THE COAST. CONDITIONS WILL START TO IMPROVE EITHER BY THE END OF THE OVERNIGHT TONIGHT NORTH AND WEST...OR BY EARLY TO MID MORNING ON SUNDAY FOR PORTIONS OF LONG ISLAND. THEN...A COOLER...DRIER AND MORE STABLE AIRMASS STARTS TO PUSH ITS WAY INTO THE REGION FOR MUCH OF THE UPCOMING WEEK. && .MID-RANGE...HIGH PRESSURE LOOKS LIKE IT WILL REMAIN IN CONTROL THROUGH AT LEAST THE MIDWEEK...BEFORE STARTING TO SLIDE OFF THE COAST BY THE END OF THE WEEK. THIS WILL ALLOW THE SOUTHWESTERLY RETURN FLOW TO DEVELOP ON THE BACK SIDE OF THE HIGH BY THE END OF THE WEEK...THUS INCREASING THE TEMPERATURES AND HUMIDITY LEVELS A NOTCH BY THURSDAY AND FRIDAY. THE NEXT COLD FRONT WILL BE ON OUR DOORSTEP BY FRIDAY...WHICH WILL PROVIDE A TRIGGER FOR THE END OF THE WEEK INTO NEXT WEEKEND. THUS...I WILL INTRODUCE POPS (CHANCE OF A SHOWER) FOR FRIDAY AND SATURDAY IN THE EXTENDED. BUT...UNTIL THEN...THE FORECAST WILL FEATURE MORE SUN THAN CLOUDS...TEMPERATURES SLIGHTLY BELOW NORMAL...AND LOW TO MODERATE LEVELS OF HUMIDITY. && .MARINE...SOME HIGHER SEAS AND WINDS POSSIBLE IN CONVECTION THIS EVENING...THEN RELATIVELY QUIET NEXT 5 DAYS AFTER COLD FRONT SAGS S THROUGH THE AREA AND HIGH PRES BUILDS IN DURING THE MID WEEK PERIOD. WAVEWATCH AND WIND-WAVE CLIMATOLOGY BOTH VERY CLOSE NEXT 5 DAYS... THOUGH ABOUT A FOOT HIGH TO START. BOTH ALSO SUGGESTING SEAS MAY FLIRT WITH SCA CRITERIA ON OUR EASTERN OCEAN WATERS IN NE FLOW ON MON...WILL FORECAST UP TO 4 FT ATTM. && .AVIATION...IFR VSBY AND GUSTY WINDS TO 30-35 KT POSSIBLE IN TSTMS THIS EVENING ESPECIALLY AT INLAND TERMINALS...THEN LOW CONFIDENCE FORECAST FOR LATER TONIGHT INTO 18Z SUNDAY. IF COLD FRONT AND ASSOCIATED CONVECTION MOVE THROUGH CLEANLY...WOULD EXPECT JUST SOME MVFR VSBY AT TERMINALS WHICH RECEIVE PRECIPITATION...THEN VFR FOR MON. IF NOT...THEN MVFR CIGS MAY PERSIST. WILL GO MORE OPTIMISTIC ROUTE FOR NOW AND AMEND LATER IF NECESSARY. && .HYDRO...SCATTERED CONVECTION WILL OCCUR LATE THIS AFTERNOON INTO THIS EVENING. THESE STORMS WILL PRODUCE AREAS OF VERY HEAVY RAIN. BASIN AVERAGES BETWEEN ONE QUARTER AND ONE HALF INCH CAN BE EXPECTED LATE THIS AFTERNOON INTO TONIGHT. ISOLATED AMOUNTS EXCEEDING ONE INCH WILL OCCUR WITH VERY SLOW MOVING CELLS OR WITH TRAINING OF CELLS. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. GRID DATABASE/PUBLIC: JK/NV AVIATION/MARINE: GOODMAN
Hazardous weather outlook, Aug 16, 4:26 AM EDT, 14 hours 24 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-170930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 426 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 16, 5:00 PM EDT, 1 hour 50 minutes before
NYZ078-162145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 500 PM EDT SAT AUG 16 2003 AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 3 MILES NORTHEAST OF FORT SALONGA IN NORTHERN SUFFOLK COUNTY...MOVING EAST AT 20 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... NISSEQUOGUE AROUND 505 PM... POQUOTT...SETAUKET-EAST SETAUKET...OLD FIELD...STONY BROOK AROUND 515 PM...AND NEAR MILLER PLACE BY 530... WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH THESE STORMS...ALONG WITH PEA TO MARBLE SIZE HAIL. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
Local storm report, Aug 16, 5:58 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
558 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM OLD FIELD NY WIND DAMAGE
08/16/03 SUFFOLK TREES DOWN...REPORTED BY
PUBLIC VIA EMERGENCY SVCS
SRThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:08 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 52 min |
| Aug 16, 6:12 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region | 63 min |
Nearby
Flash Flood Warnings in Connecticut, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.